Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 6(1); 2008 > Article
Severe Acidosis after Massive Metformin Overdose
Bo-In Kim, Jin-Hee Jung, Eun-Kyung Eo
Journal of The Korean Society of Clinical Toxicology 2008;6(1):42-44
DOI: https://doi.org/
Published online: June 30, 2008
  • 80 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, School of Medicine, Ewha Womans University
2Department of Emergency Medicine, School of Medicine, Ewha Womans University
3Department of Emergency Medicine, School of Medicine, Ewha Womans University

Metformin which is an oral hypoglycemic agents, acts by enhancing insulin sensitivity, decreasing hepatic glucose production and increasing peripheral utilization of glucose. Deliberate self poisoning with oral hypoglycemic agents is rare. The lactic acidosis associated with metformin toxicity is well described in the medical literature. Metformin overdose even in otherwise healthy patients may produce a profound and life threatening lactic acidosis. We report a case of massive metformin ingestion(75g) in a patient presenting with lactic acidosis and hypotension. She died 24h after presenting to our emergency department despite bicarbonate treatment and hemofiltration therapy.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology